DEAR DR. DONOHUE: I know you have written that the flu vaccine can’t give you the flu. I beg to differ. After my flu shot, I had a fever and sore muscles. If this wasn’t the flu, what was it? – C.N.

ANSWER: The flu vaccine contains dead flu virus. It is impossible to catch anything from a dead virus – even in a flu shot.

One common reaction to the flu vaccine is redness and soreness at the point where the vaccine was injected. This reaction clears in one or two days.

A second reaction, less common, is one where people come down with fever, muscle pains and a blah feeling. When these symptoms occur, they appear from six to 12 hours after the injection and last 24 to 48 hours. This sort of reaction usually happens to people who never had a flu shot before or who never had the flu. It’s not the flu. It sounds like this is what happened to you.

A third reaction is exceedingly rare. It’s called anaphylaxis. It is the mother of all allergic reactions. Blood pressure bottoms out, the pumping action of the heart weakens, breathing is difficult and the person could die if emergency treatment is not given. Anaphylactic reactions can develop from getting any medicine, vaccine or even from allergies to foods, like peanuts. Since the flu virus is grown in eggs, remnants of egg matter can cling to the virus. For that reason, people allergic to eggs are advised not to get a flu shot.

The fourth reaction is the one that most people get – protection from the real flu. You got that reaction from the shot whether you realize it or not.

DEAR DR. DONOHUE: Will you kindly tell me what a brain stem stroke is? I had one about four months ago. It has left me with weakness of my left leg, and my balance is shot. I have been in therapy ever since the stroke, and I am making progress. Do you think I will ever get back to normal? – J.P.

ANSWER: The brain stem is a very small section of the brain, no bigger than a small thumb. It is densely packed with nerves and nerve cables that transmit messages to the spinal cord and eventually to organs and muscles.

A brain stem stroke is like most other strokes. The usual cause is a blockage of blood flow through the artery that serves that part of the brain.

Brain stem strokes can almost always be counted on to cause weakness of a leg and often of an arm on the same side as the weak leg. It frequently disturbs balance. Facial muscles on the opposite side of the body can lose their strength. In other words, if the right arm and leg are affected, then the left side of the face might weaken.

Your improvement is a good sign. Formerly, it was thought that all the improvement after a stroke takes place in the first year. Little was expected after that. Current teaching says that improvement can continue well after a year of convalescence. Other parts of the brain take over for the damaged section. Re-routing of signals takes a fairly long time.

I can’t promise that you will return to normal. Often, strokes leave people with some disability, but that might be minimal in your case.

The booklet on strokes tells their story in detail. Readers can order a copy by writing: Dr. Donohue – No. 902, P.O. Box 536475 Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6.75 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

DEAR DR. DONOHUE: I have been told that I have a lipoma on my left leg. Would you explain? I’m concerned. – M.C.

ANSWER: Lipomas are benign (not cancerous) growths of fatty tissue that are soft and round. Unless they create pressure by impinging on adjacent tissues, they can be left alone. Only if a lipoma were to enlarge rapidly would there be a necessity of prompt removal. That’s a sign that the lipoma might be turning cancerous, something that happens once in a purple moon.

DEAR DR. DONOHUE: My husband freaked out while reading your column concerning kidney stones and the color of urine. I’d just started him on a multivitamin and forgot to warn him that it turns urine a bright yellow. I have been taking a multivitamin for years and am used to this.

Now he threatens to stop taking the vitamin. We both drink lots of water. Please advise him that the vitamin has turned his urine bright yellow and that multivitamins are good for him. – A.S.

ANSWER: Time out. We have to backtrack to shine some light on what I said and why your husband can ignore what I said.

To prevent kidney stones, it’s important to keep the urine dilute. You know the urine is dilute if it is pale yellow or colorless. Concentrated urine is dark yellow.

However, concentrated urine is not the only cause of dark urine. Vitamin B-2 (riboflavin) can make some people’s urine turn quite yellow. It depends on the amount of riboflavin and the person’s own body metabolism. It’s quite common and nothing to send anyone ballistic. Carrots sometimes do the same thing.

If you want to convince your husband, have him stop the vitamin for a few days, and the color of his urine should return to pale yellow or colorless if he’s drinking enough fluid. Then have him go back on the multivitamin, and his urine will again turn bright yellow. That doesn’t mean it’s concentrated or that it poses a risk for kidney stones. It means riboflavin is doing its usual thing.

Multivitamins are good and are especially good for those who are older or who are not getting a balanced diet.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.